Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
December 22, 2014, 08:54:20 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 650182
  • Total Topics: 49632
  • Online Today: 192
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Lipodystrophy ...?  (Read 1514 times)

0 Members and 1 Guest are viewing this topic.

Offline lost_boy

  • Member
  • Posts: 105
Lipodystrophy ...?
« on: August 18, 2010, 05:49:36 PM »
Hey all,

Right, I'm gearing up to start taking meds in a few weeks. Meeting the Doctor next Wednesday, feel I'm ready, all is good.

Then I go for a date with... another doctor. Topic of HIV comes up, because he works in an emergency surgical department in quite a rough part of town and its often the case that there's a lot of blood sloshing around. I've not told him that I have HIV (hey, it's the first date after all), but I kind of sound him out about it.. I ask him what he thinks about treatment these days. He gets this look in his eyes and says that what they don't publicise are the side effects of meds. Liver problems, body fat redistrubtion... To be honest, he totally freaked me out.

So what I'm wondering is, what are people's experience of lipodystrophy? Is it common? I'm hoping that's the right term. I'm guessing this is something you might encounter after several years of medication. Or, is this less of an issue with modern medication?

Thing is, I felt fairly confident about starting treatment, then this little conversation really knocked me for six. Just wondering if my doctor and health specialists etc tend to put on a bit of gloss over the really nasty stuff.

[Incidentally, not going to see the date doctor again - he was a bit of a self-absorbed douche. But the pizza we had for dinner was lovely  ;D]

Offline aztecan

  • Member
  • Posts: 5,430
  • 29 years positive, 57 years a pain in the butt
Re: Lipodystrophy ...?
« Reply #1 on: August 18, 2010, 08:08:19 PM »
Hey Lost Boy,

Your chances of developing lipodystrophy are not nearly as likely with the new meds as they were with the golden oldies.

I have both lipoatrophy and lipohypertrophy. I also started meds in 1996 on some of the roughest meds there are for the treatment of HIV.

It usually takes some time for it to develop. Mine took years. Actually, I have been on meds for 14 years, the lipoatrophy showed up after a half-dozen or so and the lipohypertrophy about 10 years in.

But remember, I was taking some harsh meds: AZT, Crixivan and Epivir (Well, Epivir really isn't so tough.)

Regarding the other stuff, yes, there are things to watch out for. But a bit of common sense and regular medical check ups can also help reduce long-term issues or address them before they become major problems.

While I'm sure your date meant well, the reality is today's meds are much easier on the ol bod than the original cocktails were. I know for a fact they are much easier to take.

One thing I can guarantee is the side effects of not taking meds can be nasty.

What regimen is your doctor recommending?

HUGS,

Mark









« Last Edit: August 18, 2010, 08:14:54 PM by aztecan »
"May your life preach more loudly than your lips."
~ William Ellery Channing (Unitarian Minister)

Offline ad2san

  • Member
  • Posts: 193
Re: Lipodystrophy ...?
« Reply #2 on: August 19, 2010, 01:58:12 AM »
Helllo Lostboy,

Well working in an ER means also that you see mostly extreme cases .... As Mark mentioned during years there were very hard drugs out there, you have no idea how long the patient your friend saw are under medication and what history they went thru.

Take a look at those sexy guys during the last gay prides some have wonderful bodies, how many of them are HIV + ?

People react differently to medication because people are different. Now the side effects of the drugs are not that hard and easier to manage or you may not have any side effect. Keep the faith and may be look for an other kind of date (football player, gymnast, me ...  :D

Cheers
Feb   2009 CD4 358 VL 2000 16%
May  2009 CD4 305 VL 3069  14% <---- Started TVD+ATZ/r
Jul  2009 CD4 512 VL <50   18%
Jul 2010 CD4 418 VL <50 24%                     
Switched to Kivexa (Epzicom) + Norvir + Reyataz (due to sleep problem)
Aug 2010 CD4 606 VL <50 25%
Jul 2011 CD4 494 UD 23%
Switched to Kivexa (Epzicom) + Viramune XR (due to kidney problems)
January 2012 CD4 564 UD 31%
October 2012 CD4 684 UD 29%
January 2013 CD4 594 UD 26%
Switched to Kivexa (Epzicom) + Isentress due to BIG increase GammaGT
Feb 2013 CD4 699 UD 28%
May 2013 CD4 385 UD 28%
July 2013 CD4 CD4 636 UD 25%
Oct 2013 CD4 588 UD 39%
Aug 2014 CD4 639 UD 25%

Offline Ann

  • Administrator
  • Member
  • Posts: 28,140
  • It just is, OK?
    • Num is sum qui mentiar tibi?
Re: Lipodystrophy ...?
« Reply #3 on: August 19, 2010, 02:34:36 AM »
Lost Boy, it sounds to me like this doctor friend of yours is woefully out of date with his hiv information. That tends to happen a lot with medical professionals who do not specialise in hiv.
Condoms are a girl's best friend

Condom and Lube Info  



"...health will finally be seen not as a blessing to be wished for, but as a human right to be fought for." Kofi Annan

Nymphomaniac: a woman as obsessed with sex as an average man. Mignon McLaughlin

HIV is certainly character-building. It's made me see all of the shallow things we cling to, like ego and vanity. Of course, I'd rather have a few more T-cells and a little less character. Randy Shilts

Offline lost_boy

  • Member
  • Posts: 105
Re: Lipodystrophy ...?
« Reply #4 on: August 20, 2010, 09:43:00 PM »
Hi guys, thanks very much for the reassurance. It's what I needed!

Mark, not sure what the doctor will be recommending. I'll find out this Wednesday and let you know!  I like your point about well, just having some common sense when it comes to check ups.

ad2san... haha, good point about all the guys on the floats at Pride ;)

Ann, I think you're right. So far all the medical staff I've met have mentioned at one point or another how they have to constantly battle to change perceptions of HIV within the medical establishment.


 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.